Start the road to recovery

    Opiate Withdrawal Timeline

    Because of their availability as well as the feelings they produce, opiates are one of the most commonly abused drugs today. Whether they’re obtained legally through a doctor’s prescription or illegally on the street, they can be easily used and abused. 

    Unfortunately, opiate withdrawal symptoms associated with dependence and addiction can be excruciating and highly uncomfortable. The more dependent the person is, the worse the withdrawal symptoms when they stop taking the substance. In fact, it’s the symptoms that are associated with opiate withdrawal that prevent people from attempting to stop taking the drugs. In this blog, we will take a look at the opiate withdrawal timeline as well as how detoxing from opiates can help the recovery process.

    Detoxing from Opiates

    In order to truly rid your body of the opiates and begin the recovery process, you first must detox. The detox process can take anywhere from a few days to a few weeks depending on the severity of the opiate addiction and how much you have in your system at the time of detox treatment. 

    As we mentioned above, withdrawing from opiates can be uncomfortable and excruciating. As a result, it’s important that you undergo detox treatment under the care and supervision of trained medical professionals. This can be done at either a medical facility, a dedicated detox facility, or a treatment center that also offers detox services such as Addiction Intervention.

    Not only can attempting to self-detox be incredibly dangerous, but it can also increase the chance of a relapse since the opiate withdrawal symptoms are so terrible. 

    Why Is Withdrawing From Opiates So Difficult?

    Opiates attach themselves to the pleasure receptors of the brain. That’s why when you take an opiate, it makes you feel better. While this can be beneficial for something like pain management, it can also be very dangerous as the brain and body are going to want to continue to “feel good.” This can create a chemical addiction. As a result, this can make it so it’s tough to even function without the use of an opiate. 

    Since it’s a chemical addiction, it affects multiple parts of the brain and body. This can make it significantly harder to detox off of because of the way your body reacts to the withdrawal. Many times, people do want to stop taking opiates, but the physical and emotional toll that comes along with stopping is usually too much for them to handle on their own. 

    Since our bodies already naturally produce their own opioids, adding additional opioids into the system can make it where the body and brain have to have these elevated opioid levels at all times in order to think it’s functioning properly. 

    What Can I Expect When It Comes To Opiate Withdrawal?

    You can begin to feel the effects of opiate withdrawal as soon as eight hours after you took your last dose. As we mentioned above, the safest and best way to withdraw from opiates of all kinds is to undergo professional medical detox. 

    So, what exactly can you expect when it comes to detoxing from opiates? Let’s take you through a day-by-day breakdown of the things you can expect during the first seven days of detox and withdrawal. Remember that this is just an example and everyone reacts differently to the withdrawal and detox process. Also remember that for some people, the process might take less than seven days or even more than seven days. 

    Day 1 of Opiate Withdrawal

    These symptoms will begin within the first eight to 24 hours. You typically begin to feel withdrawal symptoms this quickly if you’re taking short-acting opioids like fentanyl, codeine, and heroin. The following withdrawal symptoms are typical during these first 24 hours:

    • Anxiety
    • Headaches
    • Trouble sleeping
    • Cravings
    • Muscle aches and pains
    • Aggression

    Day 2 of Opiate Withdrawal

    For those taking longer-acting opioids like oxycodone, you will likely begin to start feeling withdrawal symptoms during the first 24 to 48 hours after your last dose. You will likely experience some of the day 1 symptoms as well as the following additional symptoms:

    • Insomnia
    • Stomach problems
    • Panic attacks
    • Excessive sweating
    • Runny nose

    Day 3 of Opiate Withdrawal 

    For those taking the short-acting opiates, your symptoms will typically begin to peak starting on day 3. On the 3rd day you can expect the suffer from the following symptoms in addition to the symptoms you experienced on days 1 and 2:

    • Nausea
    • Vomiting
    • Diarrhea

    Day 4 of Opiate Withdrawal

    If you are taking long-acting opiates, the 4th day is likely when your withdrawal symptoms will begin to peak. In addition to feeling the days 1 to 3 symptoms, on day 4 you will also begin to experience the following:

    • Shivering
    • Fatigue
    • Cramping
    • Stomach problems
    • Enlarged pupils

    Days 5 and 6 of Opiate Withdrawal

    During these next two days, not much will change. You will likely continue to feel the same symptoms that you did during the first four days. 

    Day 7 of Opiate Withdrawal

    On the seventh day is when your withdrawal symptoms will begin to subside. While you’ll start to feel slightly better, you still may experience any of the following: 

    • Fatigue
    • Insomnia
    • Depression
    • Irritability

    Days 8 and On

    As the days and weeks progress, you may continue to experience what is known as Post-Acute Withdrawal Syndrome (PAWS). Some common symptoms associated with PAWS include:

    • Fatigue
    • Trouble sleeping
    • Cravings
    • Depression
    • Irritability 

    Unfortunately, these symptoms may continue months and months after detox has been completed. 

    What Can Affect Opiate Withdrawal Symptoms?

    The timeline we listed above is just a general example and can differ from person to person. Additionally, the type of opiate on which you’ve become dependent can affect the opiate withdrawal timeline as well. Detoxing from Opiates

    If you’re withdrawing off of a short-acting opiate like heroin, you’ll likely start to feel the withdrawal symptoms within eight to twelve hours of your last dose. You will reach the peak of withdrawal within 36 to 72 hours, and then the symptoms will decline drastically after five days.

    If you are withdrawing from a long-acting opiate such as oxycodone, you will likely start to feel withdrawal symptoms within 24 to 36 hours of your last dose. You will reach the peak of withdrawal in four to six days, but you can stay at the peak of withdrawal for weeks. 

    No matter if it’s long-acting or short-acting opiates, you can expect to experience problems such as fatigue, depression, irritability, and sleep issues for many months after withdrawal symptoms have dissipated. 

    There are several different factors that can affect the timeline of your withdrawal symptoms. Some of those factors include:

    • Genetics
    • Mental and physical health
    • The severity of the addiction
    • Length of opiate use
    • The number of opiates in your system when starting detox
    • The type of detox treatment you undergo

    Is There Anything I Can Do To Reduce Withdrawal Symptoms?

    Given the side effects associated with opiate withdrawal, many people ask what they can do to reduce some of these symptoms. The best way to go about doing this is to enter into a medical detox program as we discussed earlier. By detoxing under the care and supervision of trained medical professionals, they can help make you feel better during the process. 

    During medical detox, your trained medical professional might provide you with certain medications in order to help relieve some of the withdrawal symptoms. Some medications that can be used include:

    • Benzodiazepines
    • Antidepressants
    • Opioid antagonist
    • Opioid agonists
    • Non-opioid agonists
    • Partial agonists and antagonists

    The most commonly used of these medications is a medication called buprenorphine. Buprenorphine is a partial opioid agonist and a semi-synthetic opiate. It produces euphoric feelings and depresses the respiratory system the same way an opiate would. The effects are not as strong as other opiates so it won’t result in becoming dependent and will help to lessen withdrawal symptoms and normalize the brain.

    Other medications might be given in order to help treat withdrawal symptoms such as nausea, vomiting, anxiety, sleep issues, stomach issues, as well as the intense opiate cravings you may feel while detoxing.

    Want To Know More About the Opiate Withdrawal Timeline?

    When it comes to the opiate withdrawal timeline, everyone will experience it differently. A variety of factors can contribute to this, including the number of opiates in the system to the severity of the addiction. If someone is suffering from opiate addiction, it’s important to get them the help they need before their symptoms continue to get even worse. 

    At Addiction Intervention, we know that recovering from an opiate addiction can be a scary and painful time. That is why we direct our clients toward detox and treatment services aimed at making the entire process as comfortable as possible. If you or someone you know is currently suffering from opiate addiction, getting them to enter a detox program is the first step in the recovery process. Contact us today to find opiate treatment programs and how we can get you on the road to recovery.

    Leave a Reply

    Your email address will not be published. Required fields are marked *